Alert archive / South Dakota / Blizzard Warnings in 2015

Blizzard Warning 1, NWS Aberdeen, SD

January 8, 20158 counties in South Dakota; Big Stone County, Traverse County, Minnesota

NWS Aberdeen, SD issued this blizzard warning at Jan 8, 2015, 12:25 PM CST for 8 counties in South Dakota; Big Stone County, Traverse County, Minnesota. It was in force for 6 hr. 8 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 8, 2015, 12:25 PM CST (18:25 UTC)
Expired
Jan 8, 2015, 6:00 PM CST
In force
6 hr
Issued by
NWS Aberdeen, SD

Counties Big Stone County, MN, Traverse County, MN, Clark County, SD, Codington County, SD, Day County, SD, Deuel County, SD, Grant County, SD, Hamlin County, SD, Marshall County, SD, Roberts County, SD

The radar

The Aberdeen radar (KABR), 109 km from the middle of the area, began a volume at 18:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 8, 12:39 PM CSTBLIZZARDWatertown, SDVISIBILITY IN WATERTOWN NEAR ZERO
Jan 8, 12:50 PM CSTBLIZZARDBritton, SDAMBULANCE TRYING TO DRIVE SOUTH OF TOWN REPORTED VISIBILITIES LESS THAN A QUARTER MILE. DIFFICULT TRAVEL
Jan 8, 12:55 PM CSTBLIZZARD2 E Hazel, SDREPORTS OF WHITEOUT CONDITIONS IN RURAL HAMLIN COUNTY
Jan 8, 12:55 PM CSTBLIZZARDWheaton, MNWHITEOUT CONDITIONS
Jan 8, 1:05 PM CSTBLIZZARDSisseton, SDEMERGENCY MANAGER REPORTS NEAR ZERO VISIBILITY IN SISSETON. TRAVEL SISSETON TO SUMMIT DIFFICULT AT BEST WITH WHITEOUT CONDITIONS
Jan 8, 1:12 PM CSTBLIZZARDClear Lake, SDVISIBILITY NEAR ZERO IN CLEAR LAKE
Jan 8, 1:13 PM CSTBLIZZARDMilbank, SDZERO VISIBILITY AT TIMES
Jan 8, 1:45 PM CSTBLIZZARDClark, SDWHITE OUT CONDITIONS IN RURAL AREAS OUTSIDE OF TOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 6.4 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2015-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2015-01-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 344 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
801 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
344 m²/s²
0-3 km storm-relative helicity
398 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

336 
WWUS43 KABR 081825
WSWABR

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
1225 PM CST THU JAN 8 2015

...BLOWING SNOW AND VERY LOW VISIBILITY TODAY...

.A FAST MOVING LOW PRESSURE SYSTEM WILL SLIDE SOUTHEAST ACROSS
THE REGION TODAY.  BEHIND THIS SYSTEM...STRONG NORTHWEST WINDS
WILL DEVELOP WITH WIDESPREAD BLOWING SNOW AND LOW VISIBILITY.

MNZ039-046-SDZ007-008-011-019>023-090600-
/O.UPG.KABR.WW.Y.0003.000000T0000Z-150109T0600Z/
/O.NEW.KABR.BZ.W.0001.150108T1825Z-150109T0000Z/
/O.NEW.KABR.WW.Y.0004.150109T0000Z-150109T0600Z/
TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-CLARK-CODINGTON-GRANT-
HAMLIN-DEUEL-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...BRITTON...
SISSETON...WEBSTER...CLARK...WATERTOWN...MILBANK...CASTLEWOOD...
CLEAR LAKE
1225 PM CST THU JAN 8 2015

...BLIZZARD WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING...
...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO
MIDNIGHT CST TONIGHT...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A BLIZZARD
WARNING...WHICH IS IN EFFECT UNTIL 6 PM CST THIS EVENING. A WINTER
WEATHER ADVISORY FOR BLOWING SNOW IS IN EFFECT FROM 6 PM THIS
EVENING TO MIDNIGHT CST TONIGHT.

* TIMING...STRONG WINDS AND BLOWING SNOW INTO EARLY EVENING. 

* WINDS/VISIBILITY...NORTHWEST 30 TO 40 MPH WITH GUSTS AROUND 55
  MPH. VISIBILITY REDUCED TO ONE-QUARTER MILE OR
  LESS...ESPECIALLY IN RURAL AND OPEN AREAS. AREAS WITH THE
  GREATEST AMOUNT OF SNOW ON THE GROUND WILL SEE THE WORST
  CONDITIONS.

* SNOW/ICE ACCUMULATIONS...TRACE UP TO A HALF INCH.

* OTHER IMPACTS...VERY DIFFICULT TRAVEL CONDITIONS EXPECTED 
  TODAY IN WIDESPREAD BLOWING AND DRIFTING SNOW AND LOW 
  VISIBILITY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITEOUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. DO NOT TRAVEL. IF
YOU MUST TRAVEL...HAVE A WINTER SURVIVAL KIT WITH YOU. IF YOU GET
STRANDED...STAY WITH YOUR VEHICLE.

&&

$$

SDZ003>005-009-010-015>017-033>037-045-048-051-090300-
/O.CON.KABR.WW.Y.0003.000000T0000Z-150109T0300Z/
CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK-
STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
INCLUDING THE CITIES OF...MCLAUGHLIN...HERREID...EUREKA...
MOBRIDGE...IPSWICH...TIMBER LAKE...GETTYSBURG...FAULKTON...
FORT PIERRE...ONIDA...PIERRE...HIGHMORE...MILLER...MURDO...
PRESHO...FORT THOMPSON
1225 PM CST THU JAN 8 2015 /1125 AM MST THU JAN 8 2015/

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST /8 PM
MST/ THIS EVENING...

* TIMING...STRONG WINDS AND BLOWING SNOW...PERSISTING UNTIL EARLY
  EVENING.

* WINDS/VISIBILITY...NORTHWEST 30 TO 40 MPH WITH GUSTS AROUND 55 
  MPH. VISIBILITY REDUCED TO ONE-HALF MILE OR LESS...ESPECIALLY 
  IN RURAL AND OPEN AREAS. AREAS WITH THE GREATEST AMOUNT OF 
  SNOW ON THE GROUND WILL SEE THE WORST CONDITIONS. 

* SNOW/ICE ACCUMULATIONS...LITTLE IF ANY.

* OTHER IMPACTS...VERY DIFFICULT TRAVEL CONDITIONS EXPECTED 
  TODAY IN WIDESPREAD BLOWING AND DRIFTING SNOW AND LOW 
  VISIBILITY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR BLOWING SNOW MEANS THAT
VISIBILITIES WILL BE LIMITED DUE TO STRONG WINDS BLOWING SNOW
AROUND. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS.

&&

$$

SDZ006-018-090600-
/O.CON.KABR.WW.Y.0003.000000T0000Z-150109T0600Z/
BROWN-SPINK-
INCLUDING THE CITIES OF...ABERDEEN...REDFIELD
1225 PM CST THU JAN 8 2015

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST
TONIGHT...

* TIMING...STRONG WINDS AND BLOWING SNOW...PERSISTING INTO THE
  EVENING HOURS.

* WINDS/VISIBILITY...NORTHWEST 30 TO 40 MPH WITH GUSTS AROUND 50 
  MPH. VISIBILITY REDUCED TO ONE-HALF MILE OR LESS...ESPECIALLY 
  IN RURAL AND OPEN AREAS. AREAS WITH THE GREATEST AMOUNT OF 
  SNOW ON THE GROUND WILL SEE THE WORST CONDITIONS. 

* SNOW/ICE ACCUMULATIONS...TRACE UP TO A HALF INCH.

* OTHER IMPACTS...VERY DIFFICULT TRAVEL CONDITIONS EXPECTED 
  TODAY IN WIDESPREAD BLOWING AND DRIFTING SNOW AND LOW 
  VISIBILITY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR BLOWING SNOW MEANS THAT
VISIBILITIES WILL BE LIMITED DUE TO STRONG WINDS BLOWING SNOW
AROUND. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS.

&&

$$
2 follow-up statements
350 
WWUS43 KABR 082059
WSWABR

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
259 PM CST THU JAN 8 2015

...BLOWING SNOW TURNING INTO COLD WIND CHILLS OVERNIGHT...

MNZ039-046-SDZ007-008-011-019>023-091200-
/O.NEW.KABR.WC.Y.0004.150109T0300Z-150109T1800Z/
/O.CON.KABR.BZ.W.0001.000000T0000Z-150109T0000Z/
/O.CON.KABR.WW.Y.0004.150109T0000Z-150109T0600Z/
TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-CLARK-CODINGTON-GRANT-
HAMLIN-DEUEL-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...BRITTON...
SISSETON...WEBSTER...CLARK...WATERTOWN...MILBANK...CASTLEWOOD...
CLEAR LAKE
259 PM CST THU JAN 8 2015

...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS
EVENING...
...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 6 PM THIS
EVENING TO MIDNIGHT CST TONIGHT...
...WIND CHILL ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO NOON
CST FRIDAY...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT FROM 9 PM THIS EVENING TO NOON CST
FRIDAY. 

* TIMING...STRONG WINDS AND BLOWING SNOW INTO EARLY EVENING.

* WINDS/VISIBILITY...NORTHWEST 30 TO 45 MPH EARLY THEN DECREASING.
  BLOWING SNOW WITH VISIBILITY DOWN TO 1/4 MILE AT TIMES...BUT
  IMPROVING WHEN WIND RELAXES.

* SNOW/ICE ACCUMULATIONS...TRACE ACCUMULATION. 

* WIND CHILL VALUES...BECOMING AS COLD AS 25 BELOW TO 30 BELOW. 

* IMPACTS...EXPOSED SKIN CAN FREEZE IN A MATTER OF MINUTES. 

* OTHER IMPACTS...VERY DIFFICULT TRAVEL CONDITIONS EXPECTED INTO
  THE EVENING HOURS...WITH IMPROVEMENT THEREAFTER. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITEOUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. DO NOT TRAVEL. IF
YOU MUST TRAVEL...HAVE A WINTER SURVIVAL KIT WITH YOU. IF YOU GET
STRANDED...STAY WITH YOUR VEHICLE.

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. 
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

SDZ003>005-009-010-015>017-091200-
/O.NEW.KABR.WC.Y.0004.150109T0300Z-150109T1800Z/
/O.CON.KABR.WW.Y.0003.000000T0000Z-150109T0300Z/
CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK-
INCLUDING THE CITIES OF...MCLAUGHLIN...HERREID...EUREKA...
MOBRIDGE...IPSWICH...TIMBER LAKE...GETTYSBURG...FAULKTON
259 PM CST THU JAN 8 2015 /159 PM MST THU JAN 8 2015/

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST /8 PM
MST/ THIS EVENING...
...WIND CHILL ADVISORY IN EFFECT FROM 9 PM CST /8 PM MST/ THIS
EVENING TO NOON CST /11 AM MST/ FRIDAY...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT FROM 9 PM CST /8 PM MST/ THIS
EVENING TO NOON CST /11 AM MST/ FRIDAY. 

* TIMING...STRONG WINDS AND BLOWING SNOW...PERSISTING UNTIL 
  EARLY EVENING. 

* WINDS/VISIBILITY...NORTHWEST 30 TO 45 MPH...DECREASING AFTER
  SUNSET. VISIBILITY REDUCED TO ONE-HALF MILE OR LESS...IMPROVING
  AS THE WIND RELAXES. 

* SNOW/ICE ACCUMULATIONS...LITTLE IF ANY.

* WIND CHILL VALUES...AS COLD AS 25 BELOW LATE. 

* IMPACTS...EXPOSED SKIN CAN FREEZE IN A MATTER OF MINUTES. 

* OTHER IMPACTS...DIFFICULT TRAVEL CONDITIONS EXPECTED THROUGH
  EARLY EVENING...THEN IMPROVING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR BLOWING SNOW MEANS THAT
VISIBILITIES WILL BE LIMITED DUE TO STRONG WINDS BLOWING SNOW
AROUND. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS.

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. 
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

SDZ006-018-091200-
/O.NEW.KABR.WC.Y.0004.150109T0300Z-150109T1800Z/
/O.CON.KABR.WW.Y.0003.000000T0000Z-150109T0600Z/
BROWN-SPINK-
INCLUDING THE CITIES OF...ABERDEEN...REDFIELD
259 PM CST THU JAN 8 2015

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST
TONIGHT...
...WIND CHILL ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO NOON
CST FRIDAY...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT FROM 9 PM THIS EVENING TO NOON CST
FRIDAY. 

* TIMING...STRONG WINDS AND BLOWING SNOW...PERSISTING INTO THE 
  EVENING HOURS. 

* WINDS/VISIBILITY...NORTHWEST 30 TO 40 MPH DECREASING AFTER
  SUNSET. VISIBILITY REDUCED TO ONE-HALF MILE OR LESS EARLY.

* SNOW/ICE ACCUMULATIONS...TRACE.

* WIND CHILL VALUES...AS COLD AS 25 BELOW BY MIDNIGHT. 

* IMPACTS...EXPOSED SKIN CAN FREEZE IN A MATTER OF MINUTES. 

* OTHER IMPACTS...DIFFICULT TRAVEL CONDITIONS EXPECTED EARLY WITH
  IMPROVEMENT DURING THE EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR BLOWING SNOW MEANS THAT
VISIBILITIES WILL BE LIMITED DUE TO STRONG WINDS BLOWING SNOW
AROUND. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS.

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. 
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

SDZ033>037-045-048-051-091200-
/O.NEW.KABR.WC.Y.0004.150109T0600Z-150109T1800Z/
/O.CON.KABR.WW.Y.0003.000000T0000Z-150109T0300Z/
STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
INCLUDING THE CITIES OF...FORT PIERRE...ONIDA...PIERRE...
HIGHMORE...MILLER...MURDO...PRESHO...FORT THOMPSON
259 PM CST THU JAN 8 2015 /159 PM MST THU JAN 8 2015/

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST /8 PM
MST/ THIS EVENING...
...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT CST /11 PM MST/
TONIGHT TO NOON CST /11 AM MST/ FRIDAY...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT CST /11 PM MST/
TONIGHT TO NOON CST /11 AM MST/ FRIDAY. 

* TIMING...STRONG WINDS AND BLOWING SNOW...PERSISTING UNTIL 
  EARLY EVENING. 

* WINDS/VISIBILITY...NORTHWEST 30 TO 45 MPH...DECREASING POST
  SUNSET. VISIBILITY REDUCED TO ONE-HALF MILE OR LESS EARLY. 

* SNOW/ICE ACCUMULATIONS...VERY LIGHT ACCUMULATIONS.

* WIND CHILL VALUES...AS COLD AS 25 BELOW ZERO LATE. 

* IMPACTS...EXPOSED SKIN CAN FREEZE IN A MATTER OF MINUTES.  

* OTHER IMPACTS...VERY DIFFICULT TRAVEL CONDITIONS EXPECTED 
  TODAY IN WIDESPREAD BLOWING AND DRIFTING SNOW AND LOW 
  VISIBILITY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR BLOWING SNOW MEANS THAT
VISIBILITIES WILL BE LIMITED DUE TO STRONG WINDS BLOWING SNOW
AROUND. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS.

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. 
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$
366 
WWUS43 KABR 090004
WSWABR

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
604 PM CST THU JAN 8 2015

...BLOWING SNOW TURNING INTO COLD WIND CHILLS OVERNIGHT...

MNZ039-046-SDZ007-008-011-019>023-091215-
/O.EXP.KABR.BZ.W.0001.000000T0000Z-150109T0000Z/
/O.CON.KABR.WW.Y.0004.000000T0000Z-150109T0600Z/
/O.CON.KABR.WC.Y.0004.150109T0300Z-150109T1800Z/
TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-CLARK-CODINGTON-GRANT-
HAMLIN-DEUEL-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...BRITTON...
SISSETON...WEBSTER...CLARK...WATERTOWN...MILBANK...CASTLEWOOD...
CLEAR LAKE
604 PM CST THU JAN 8 2015

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST
TONIGHT...
...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING
TO NOON CST FRIDAY...
...BLIZZARD WARNING HAS EXPIRED...

* TIMING...STRONG WINDS AND BLOWING SNOW INTO EARLY EVENING.

* WINDS/VISIBILITY...NORTHWEST 25 TO 40 MPH EARLY THEN DECREASING.
  BLOWING SNOW WITH VISIBILITY DOWN TO 1/2 MILE OR LESS AT TIMES.

* SNOW/ICE ACCUMULATIONS...TRACE ACCUMULATION.

* WIND CHILL VALUES...BECOMING AS COLD AS 25 BELOW TO 30 BELOW.

* IMPACTS...EXPOSED SKIN CAN FREEZE IN A MATTER OF MINUTES.

* OTHER IMPACTS...VERY DIFFICULT TRAVEL CONDITIONS EXPECTED INTO 
  THE EVENING HOURS...WITH IMPROVEMENT THEREAFTER. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR BLOWING SNOW MEANS THAT VISIBILITIES
WILL BE LIMITED DUE TO STRONG WINDS BLOWING SNOW AROUND. USE
CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS.

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. 
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

SDZ003>005-009-010-015>017-091215-
/O.CON.KABR.WW.Y.0003.000000T0000Z-150109T0300Z/
/O.CON.KABR.WC.Y.0004.150109T0300Z-150109T1800Z/
CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK-
INCLUDING THE CITIES OF...MCLAUGHLIN...HERREID...EUREKA...
MOBRIDGE...IPSWICH...TIMBER LAKE...GETTYSBURG...FAULKTON
604 PM CST THU JAN 8 2015 /504 PM MST THU JAN 8 2015/

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST /8 PM
MST/ THIS EVENING...
...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 9 PM CST /8 PM MST/
THIS EVENING TO NOON CST /11 AM MST/ FRIDAY...

* TIMING...STRONG WINDS AND BLOWING SNOW...PERSISTING UNTIL 
  EARLY EVENING. 

* WINDS/VISIBILITY...NORTHWEST 25 TO 40 MPH...DECREASING AFTER
  SUNSET. VISIBILITY REDUCED TO 1/2 MILE OR LESS AT TIMES.

* SNOW/ICE ACCUMULATIONS...LITTLE IF ANY.

* WIND CHILL VALUES...AS COLD AS 25 BELOW LATE.

* IMPACTS...EXPOSED SKIN CAN FREEZE IN A MATTER OF MINUTES.

* OTHER IMPACTS...DIFFICULT TRAVEL CONDITIONS EXPECTED THROUGH 
  EARLY EVENING...THEN IMPROVING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR BLOWING SNOW MEANS THAT
VISIBILITIES WILL BE LIMITED DUE TO STRONG WINDS BLOWING SNOW
AROUND. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS.

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

SDZ006-018-091215-
/O.CON.KABR.WW.Y.0003.000000T0000Z-150109T0600Z/
/O.CON.KABR.WC.Y.0004.150109T0300Z-150109T1800Z/
BROWN-SPINK-
INCLUDING THE CITIES OF...ABERDEEN...REDFIELD
604 PM CST THU JAN 8 2015

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST
TONIGHT...
...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING
TO NOON CST FRIDAY...

* TIMING...STRONG WINDS AND BLOWING SNOW...PERSISTING INTO THE 
  EVENING HOURS. 

* WINDS/VISIBILITY...NORTHWEST 25 TO 40 MPH DECREASING AFTER
  SUNSET. VISIBILITY REDUCED TO 1/2 MILE OR LESS AT TIMES.

* SNOW/ICE ACCUMULATIONS...TRACE.

* WIND CHILL VALUES...AS COLD AS 25 BELOW BY MIDNIGHT.

* IMPACTS...EXPOSED SKIN CAN FREEZE IN A MATTER OF MINUTES.

* OTHER IMPACTS...DIFFICULT TRAVEL CONDITIONS EXPECTED EARLY 
  WITH IMPROVEMENT DURING THE EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR BLOWING SNOW MEANS THAT
VISIBILITIES WILL BE LIMITED DUE TO STRONG WINDS BLOWING SNOW
AROUND. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS.

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

SDZ033>037-045-048-051-091215-
/O.CON.KABR.WW.Y.0003.000000T0000Z-150109T0300Z/
/O.CON.KABR.WC.Y.0004.150109T0600Z-150109T1800Z/
STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
INCLUDING THE CITIES OF...FORT PIERRE...ONIDA...PIERRE...
HIGHMORE...MILLER...MURDO...PRESHO...FORT THOMPSON
604 PM CST THU JAN 8 2015 /504 PM MST THU JAN 8 2015/

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST /8 PM
MST/ THIS EVENING...
...WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT CST /11 PM
MST/ TONIGHT TO NOON CST /11 AM MST/ FRIDAY...

* TIMING...STRONG WINDS AND BLOWING SNOW...PERSISTING UNTIL 
  EARLY EVENING. 

* WINDS/VISIBILITY...NORTHWEST 25 TO 40 MPH...DECREASING POST
  SUNSET. VISIBILITY REDUCED TO 1/2 MILE OR LESS AT TIMES.

* SNOW/ICE ACCUMULATIONS...VERY LIGHT ACCUMULATIONS.

* WIND CHILL VALUES...AS COLD AS 25 BELOW ZERO LATE.

* IMPACTS...EXPOSED SKIN CAN FREEZE IN A MATTER OF MINUTES.

* OTHER IMPACTS...VERY DIFFICULT TRAVEL CONDITIONS EXPECTED 
  TODAY IN WIDESPREAD BLOWING AND DRIFTING SNOW AND LOW 
  VISIBILITY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR BLOWING SNOW MEANS THAT
VISIBILITIES WILL BE LIMITED DUE TO STRONG WINDS BLOWING SNOW
AROUND. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS.

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

PARKIN

What forecasters said that day

The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this blizzard warning went out at Jan 8, 11:26 AM CST, 59 minutes earlier.

Area forecast discussion, Jan 8, 11:26 AM CST, 59 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1126 AM CST THU JAN 8 2015

.UPDATE...
FOR NOW WILL STICK WITH CURRENT HEADLINES AS WORST VSBY SEEMS
CONFINED TO SNOW SHOWERS WHICH ARE SOMEWHAT TRANSIENT. UPDATES
ALREADY ISSUED.

18Z TAF UPDATE BELOW...

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TODAY THROUGH SATURDAY

MAIN ISSUE THIS MORNING WAS DETERMINING APPROPRIATE HEADLINES FOR
TODAY. EVERYTHING STILL IN LINE FOR STRONG WINDS DEVELOPING TODAY
BUT THE BIG QUESTION IS JUST HOW WIDESPREAD AND LOW WILL THE
VISIBILITIES BE TODAY. OPTED FOR A WINTER WX ADVISORY BUT FEEL IT
WILL BE BORDERLINE GROUND BLIZZARD FOR SOME LOCATIONS. UPGRADES
MAY BE NECESSARY LATER THIS MORNING. BSII INDEX WAS SHOWING ABOUT
1 TO 1.5...ALTHOUGH NOT SEEING ANY MUCAPE IN THE MIXED LAYER TO
HELP LOFT SNOW. BUT...WIND SPEEDS ALONE WILL BE ENOUGH TO
CREATE PROBLEMS...JUST DO NOT HAVE A GOOD FEEL IF IT WILL BE
SEVERE ENOUGH FOR WIDESPREAD ONE-QUARTER MILE OR LESS VSBY. FEEL
IT WOULD BE MORE OF A SLAM DUNK CASE TOO IF THERE WAS FALLING SNOW
AS WELL...BUT IT WILL BE MOSTLY FROM EVERYTHING THAT IS CURRENTLY
ON THE GROUND...SO AREAS THAT HAVE A DEEPER AND FLUFFIER SNOW
COVER WILL SEE THE WORST CONDITIONS...WHEREAS AREAS OVER THE FAR
NORTHEAST CWA WITH LESSER SNOW WILL PROBABLY SEE MINIMAL ISSUES
TODAY. BUT THIS NEEDS TO BE WATCHED AS WELL AS THE FAR NORTHEAST
MAY BE IMPACTED BY FALLING SNOW THIS MORNING BEFORE THE STRONGEST
WINDS MOVE IN. AMOUNTS WILL ONLY BE A FEW TENTHS AT BEST THOUGH.
JUST WENT WITH A BLANKETED APPROACH FOR A WINTER WX ADVISORY AS
ONE WOULD ALMOST HAVE TO ISSUE A BLIZZARD WARNING FOR THE ENTIRE
AREA WEST OF I-29 IF ONE WERE TO GO THAT ROUTE. FEEL CENTRAL SOUTH
DAKOTA MAY ACTUALLY HAVE THE WORST CONDITIONS TODAY AS WINDS ARE
TYPICALLY STRONGER OUT THERE...AND PIERRE IS REPORTING A 4 INCH
SNOW DEPTH...1 INCH OF THAT HAVING FALLEN IN JANUARY. MOBRIDGE IS
REPORTING 4 INCH SNOW DEPTH...BUT WITH A FRESH 2.6 THE OTHER DAY.
WIND CHILL ADVISORY WILL BE NEEDED TONIGHT AFTER THE BLOWING SNOW
HEADLINES BUT WILL LET DAY SHIFT SORT THAT OUT.

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY

MODELS CONTINUE TO INDICATE DRY WEATHER IN THE EXTENDED. ZONAL
FLOW ALOFT AT THE START OF THE PERIOD WILL TRANSLATE TO A BUILDING
RIDGE BY MID WEEK. TEMPERATURES WILL MODERATE UNDER THIS RIDGE TO
NEAR OR EVEN ABOVE AVERAGE BY TUESDAY OR WEDNESDAY.

&&

.AVIATION...
18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

STRONG NORTHWEST WINDS AND LIGHT SNOW SHOWERS RESULTING IN BLOWING
SNOW FOR THE NEXT FEW HOURS...RESULTING IN IFR/MVFR VISBY. CIGS
ARE ALSO AROUND THE MVFR/VFR. IMPROVING CONDITIONS ARE EXPECTED BY
THE LATE AFTERNOON AS WINDS SLOWLY SUBSIDE.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER WEATHER ADVISORY UNTIL 9 PM CST /8 PM MST/ THIS EVENING
     FOR BUFFALO-CAMPBELL-CORSON-DEWEY-EDMUNDS-FAULK-HAND-HUGHES-
     HYDE-JONES-LYMAN-MCPHERSON-POTTER-STANLEY-SULLY-WALWORTH.

     WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR BROWN-
     CLARK-CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL-ROBERTS-
     SPINK.

MN...WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR BIG STONE-
     TRAVERSE.

&&

UPDATE...TDK
SHORT TERM...TMT
LONG TERM...WISE
AVIATION...CONNELLY

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jan 8, 4:57 AM CST, 7 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
457 AM CST THU JAN 8 2015

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-091100-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
457 AM CST THU JAN 8 2015 /357 AM MST THU JAN 8 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

STRONG NORTHWEST WINDS FROM 25 TO 40 MPH WITH GUSTS AROUND 50 MPH
WILL DEVELOP THROUGH THE DAY...CREATING WIDESPREAD BLOWING SNOW
AND LOW VISIBILITY. THE WORST CONDITIONS WILL BE WHEREVER THERE IS
A DEEPER SNOW COVER ON THE GROUND. BITTERLY COLD WIND CHILLS WILL
MAKE A RETURN TONIGHT AS WELL...WITH READINGS FROM 25 BELOW TO 30
BELOW ZERO.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

BITTERLY COLD WIND CHILLS FROM 25 BELOW TO 30 BELOW ZERO WILL BE
FELT FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TMT

In the hours before

Local storm report, Jan 8, 11:48 AM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1148 AM CST THU JAN 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1006 AM     NON-TSTM WND GST 10 S BULLHEAD           45.62N 101.08W
01/08/2015  M69 MPH          CORSON             SD   MESONET

&&

EVENT NUMBER ABR1500042

TMK
Local storm report, Jan 8, 11:49 AM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1149 AM CST THU JAN 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 AM     NON-TSTM WND GST 10 W LONG LAKE          45.86N  99.41W
01/08/2015  M63 MPH          MCPHERSON          SD   MESONET

&&

EVENT NUMBER ABR1500043

TMK
Local storm report, Jan 8, 11:57 AM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1157 AM CST THU JAN 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     NON-TSTM WND GST 2 NW SHAMBO RANCH       45.55N 101.87W
01/08/2015  M58 MPH          CORSON             SD   MESONET

&&

EVENT NUMBER ABR1500044

TMK
Local storm report, Jan 8, 12:02 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1202 PM CST THU JAN 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 AM     NON-TSTM WND GST 1 WSW SUMMIT            45.30N  97.06W
01/08/2015  M58 MPH          GRANT              SD   MESONET

&&

EVENT NUMBER ABR1500045

TMK
Local storm report, Jan 8, 12:05 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1205 PM CST THU JAN 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1203 PM     NON-TSTM WND GST 1 E ABERDEEN            45.47N  98.46W
01/08/2015  M58 MPH          BROWN              SD   ASOS

            PEAK WIND FROM ABERDEEN NWS ASOS

&&

EVENT NUMBER ABR1500046

NWS

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 12:25 PM CSTWinter Weather AdvisoryABRClark, Codington, Day, Deuel, Grant, Hamlin and 2 more12 hr
Jan 8, 2:59 PM CSTWind Chill AdvisoryABRBrown, Buffalo, Campbell, Clark, Codington, Corson and 20 more19 hr

Nearby

Blizzard Warnings in South Dakota, 2015Blizzard Warnings in Minnesota, 2015Every blizzard warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.